MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0630
Medical Device Problem Codes Detachment Of Device Component (1104); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 46.0 cm from the proximal end and kinked approximately 47.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and had offset coil winds throughout its length.Conclusions: evaluation of the returned device revealed the pusher assembly was kinked and fractured, and the embolization coil had offset winds throughout its length.This damage likely occurred due to forceful advancement of the ruby coil against resistance.Fracture of the pusher assembly may allow the pull wire to retract out of the distal detachment tip (ddt), which would allow the embolization coil to detach.The root cause of the initial resistance could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During the procedure, while advancing an initial ruby coil through a non-penumbra microcatheter, the physician felt resistance and the ruby coil became stuck.The physician attempted to retract the ruby coil, however the embolization coil then unintentionally detached from the pusher assembly.The physician therefore removed the microcatheter with the ruby coil inside, and the procedure was completed using a lantern delivery microcatheter (lantern) and additional ruby coils.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7373199
Report Number3005168196-2018-00634
Device Sequence Number2023541
Product Code HCG
UDI-Device Identifier00814548013190
UDI-Public00814548013190
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/22/2024
Device Catalogue NumberRBY4C0630
Device Lot NumberF72454
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2018
Initial Report FDA Received Date03/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR